West Virginia, 2006Flooding in West Virginia, September 12 to 13, 2006
September 12 to 13, 2006 · NWS RLX · 3 events in 3 counties and zones
25 inches fell in 6 to 12 hours, from western and northern Putnam County through Jackson County to western Wirt County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains of 2.25 to 3.25 inches fell in 6 to 12 hours, from western and northern Putnam County through Jackson County to western Wirt County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 12, 9:14 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 12, 9:14 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1014 PM EDT TUE SEP 12 2006
.SHORT TERM /REST OF TONIGHT THROUGH WEDNESDAY NIGHT/...
I UPDATED POPS FOR LATEST RADAR AND LOCAL MODEL TRENDS OVERNIGHT
INTO WEDNESDAY MORNING...REALLY JUST A FINE TUNING OF AN ALREADY
WET FORECAST. RAIN CONTINUES FOR ROUGHLY THE NORTHWEST HALF OF THE
CWA. AS MUCH AS 1 TO 2 INCHES OF RADAR ESTIMATED RAINFALL HAS
FALLEN IN PARTS OF JACKSON...PUTNAM..AND WIRT COUNTIES. A SMALL
STREAM FLOOD ADVISORY WAS ISSUED FOR THOSE AREAS EARLIER THIS
EVENING...AND REMAINS IN EFFECT UNTIL 1130 PM.
MEANWHILE...THE ADDITIONAL AFFECTS OF THE APPROACHING SHORTWAVE
ARE NOW ENTERING FROM THE SOUTHWEST. THIS WILL SPREAD
PRECIPITATION EAST AND NORTHEAST ACROSS ANY AREAS THAT HAVE BEEN
THUS FAR UNAFFECTED. THE BACK EDGE OF LIGHT TO MODERATE RAIN
STRETCHES ALL THE WAY BACK TO LEXINGTON...AND THIS BACK EDGE WILL
REACH THE WESTERN CWA EARLY IN THE MORNING.
A LARGE AND DEEP UPPER LEVEL LOW...NOW MOVING INTO CENTRAL
ILLINOIS ON THE WATER VAPOR LOOP...WILL SLIDE THROUGH INDIANA AND
INTO CENTRAL OHIO BY LATE TOMORROW AFTERNOON. WHILE THE LARGE
AREA OF MOISTURE AND RAIN THAT IS CURRENTLY OVER THE CWA WILL
BE MOVING EAST ON WEDNESDAY...CONDITIONS MAY BECOME A BIT UNSTABLE
IN THE WEST WITH THE COLD UPPER LOW MOVING OVERHEAD. HAIL COULD
BE A CONCERN WITH ANY STORMS THAT DEVELOP DUE TO THE COLD AIR
ALOFT...ESPECIALLY WEST OF THE OHIO RIVER. THE NAM MODEL HAS DONE
A DECENT JOB WITH THE EVOLUTION OF THIS SYSTEM THIS EVENING. THE
18Z NAM DEPICTS SOME SORT OF THUNDERSTORM LINE POPPING UP LATE
TOMORROW AFTERNOON IN THE WESTERN ZONES...AND THIS SEEMS CREDIBLE.
&&
.PREV DISCUSSION...
/ISSUED 807 PM EDT TUE SEP 12 2006/
AVIATION...
RAIN HAS ALREADY IMPACTED KHTS AND KPKB...AND WILL REACH THE REST
OF THE SITES IN TIME TONIGHT...AS A STORM SYSTEM MOVES THROUGH
THE AREA. CLOUDS WILL PREVENT DENSE VALLEY FOG FROM FORMING...BUT
MVFR LEVEL VISIBILITY AND CEILINGS /EVEN IFR AT TIMES/ WILL
CONTINUE TO SPREAD FROM WEST TO EAST OVERNIGHT. MVFR CEILINGS
WILL BE DOMINANT THROUGH THE DAY WEDNESDAY WITH LOTS OF MOISTURE.
IN ADDITION TO THE LIKELY SHOWERS...ENERGY AND INSTABILITY FROM AN
UPPER LEVEL LOW PRESSURE SYSTEM COULD CAUSE A FEW THUNDERSTORMS
WEDNESDAY AFTERNOON.
PREV DISCUSSION...
/ISSUED 348 PM EDT TUE SEP 12 2006/
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
FOR TONIGHT...AN INCH OF RAIN CAN BE EXPECTED ACROSS SE OHIO...NE
KENTUCKY...AND WESTERN PORTIONS OF WEST VIRGINIA. THIS WILL
CONTINUE TO BE A STEADY SLOW SOAKER. FLASH FLOOD GUIDANCE VALUES
REMAIN IN THE 2 TO 3 INCH MARK...OVER A PERIOD OF 6 HOURS. AT THIS
TIME...WILL NOT HOIST ANY FLOOD OR FLASH FLOOD WARNINGS...BUT WILL
KEEP THE MENTION OF WATER IN THE HWO.
FOR WEDNESDAY...CONVECTION WILL DEPEND ON HOW MUCH CLEARING WE GET
AT THE KEY POINT...WHEN JUST ENOUGH LOW LEVEL MOISTURE STILL EXISTS
ACROSS THE AREA. HAVE KEPT AND EXPANDED THE MENTION OF
THUNDERSTORMS THROUGH THE DAYLIGHT HOURS WEDNESDAY. PRECIPITATION
WILL THEN BEGIN TO SLIDE TO OUR EAST LATE WEDNESDAY INTO WEDNESDAY
NIGHT...AS OUR WEAK WASHED OUT FRONT EXITS.
UPPER LOW EXITS NE OF THE AREA FIRST THING THURSDAY MORNING.
ADDITIONAL WEAK VORT MAXES WRAPPING AROUND IN THE NW FLOW AND LOW
LEVEL MOISTURE WARRANT SMALL CHANCE FOR PRECIP THROUGH MOST OF THE
DAY...INCLUDED DRIZZLE AS WELL IN THE MORNING.
LOW LEVEL MOISTURE CONTINUES TO BE A QUESTION FRIDAY INTO
SATURDAY. MODELS TODAY ARE A LITTLE LESS AGGRESSIVE SO JUST
ALLOWED FOR PATCHY CLOUD. OTHERWISE HIGH PRESSURE N OF THE AREA
DRIFTS SWD ACROSS THE AREA SATURDAY AND WINDS UP S OF THE AREA BY
LATE SATURDAY NIGHT. THIS MAINTAINS DRY WEATHER BUT THERE IS NO
APPRECIABLE COOLING BEHIND MIDWEEK SYSTEM DESPITE DIRECTION FROM
WHICH HIGH APPROACHES.
STAYED AWAY FROM HIGHER NUMBERS FOR HIGHS THURSDAY. CLOUDS SHOULD
PRECLUDE GETTING ALL OF POTENTIAL IMPLIED BY 12C AT H85 WHICH IS
WHAT THE HIGHER NUMBERS REFLECT. OTHERWISE ROLLED WITH A BLEND OF
THE NUMBERS AS BENIGN MID SEPTEMBER WEATHER PATTERN SETS UP.
PREV DISCUSSION...
/ISSUED 1125 AM EDT TUE SEP 12 2006/
LONG TERM /SATURDAY THROUGH TUESDAY/...
SMALL CHANGES WERE DONE TO THE POPS...SHIFTING THE HIGHER POPS
FURTHER TO THE WEST TO LINE UP BETTER WITH CURRENT RADAR OBS...AND
WIDELY SCATTERED SHOWERS SOUTH OF THE BULK OF PRECIP. HAVE KEPT THE
MENTION OF SLIGHT CHANCE TS ACROSS THE WESTERN HALF OF THE FORECAST
AREA. STILL...WITH PLENTY OF CLOUDS OVER THAT AREA...EMBEDDED
THUNDER LINE CURRENT OBSERVATIONS LOOKS TO BE THE BEST BET. LACK OF
CLOUD COVER RESIDES ACROSS EXTREME SOUTHERN WV AND SOUTHWESTERN
PORTIONS OF WV...BUT WITH LACK OF GOOD MOISTURE THERE...HAVE ONLY
LOW POPS AND NO MENTION OF THUNDER THERE.
WITH MORE CLOUDS AND COOLER TEMPS TO START OUT THE PERIOD...HAVE
LOWERED THE FORECAST HIGHS ACROSS SOUTHEAST OH...NORTHEAST KY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...MDP
Hazardous weather outlook, Sep 12, 2:56 AM EST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT TUE SEP 12 2006
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-020-
130800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-
356 AM EDT TUE SEP 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND RAIN ARE EXPECTED TODAY AND TONIGHT.
MOST AREAS CAN HANDLE UPTO 3 INCHES OF RAIN IN 6 TO 12 HOURS.
IF REPETITIVE RAINS FALL OVER THE SAME BASINS...SOME MINOR
WATER PROBLEMS COULD DEVELOP OVERNIGHT OR ON WEDNESDAY.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING DEVELOPMENTS FOR
ANY POSSIBLE FLOOD WATCHES. NONE WERE ISSUED EARLY TUESDAY
MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LINGERING RAIN ON WEDNESDAY SHOULD BECOME MORE SHOWERY IN NATURE.
BUT IF 1 TO 2 INCHES OF RAIN FALL TODAY AND TONIGHT...THE GROUND
WOULD BE PRIMED FOR MORE RAPID RUNOFF IN THOSE SHOWERS ON WEDNESDAY.
FOR THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
VAZ003-004-WVZ013>016-018-024>040-046-047-130800-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
356 AM EDT TUE SEP 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 12, 5:30 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT TUE SEP 12 2006
WVZ005>008-010-011-013>020-026-122330-
KANAWHA WV-PUTNAM WV-ROANE WV-MASON WV-CALHOUN WV-JACKSON WV-WIRT
WV-CABELL WV-DODDRIDGE WV-PLEASANTS WV-TYLER WV-WAYNE WV-LINCOLN
WV-BOONE WV-RITCHIE WV-
630 PM EDT TUE SEP 12 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS JUST EAST OF THE OHIO RIVER IN
WEST VIRGINIA...FROM SISTERSVILLE IN TYLER COUNTY EXTENDING
SOUTHWARD TO NEAR DUNLOW IN WAYNE COUNTY...MOVING EAST AT AROUND 10
MPH. AREAS TO THE EAST OF THIS LINE AND WEST OF A CLARKSBURG TO
CHARLESTON LINE...WILL EXPERIENCE LOCALLY HEAVY RAINS AS THE LINE
CONTINUES EASTWARD THROUGH 800 PM. WHILE LOCALIZED HEAVY RAIN WILL
CAUSE PONDING OF WATER IN LOW SPOTS AND BRING QUICK RISES ON SMALL
STREAMS AND CREEKS...CURRENT MOVEMENT OF THE LINE IS FAST ENOUGH TO
LIMIT FLOODING POTENTIAL. THERE IS ALSO A LARGE AREA OF LIGHT TO
MODERATE RAIN BEHIND THIS LINE EXTENDING WESTWARD INTO SOUTHEASTERN
OHIO AND NORTHEASTERN KENTUCKY...BUT RAINFALL RATES IN THIS AREA ARE
SMALL ENOUGH TO ALSO LIMIT FLOODING POTENTIAL.
NEVERTHELESS...THIS LARGE AREA OF RAIN WILL BE WATCHED CLOSELY FOR
ANY INTENSIFICATION THAT MIGHT CAUSE WATER PROBLEMS LATER.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
05
Flood, Jackson
- When
- September 12, 10:45 PM EST to September 13, 4:00 AM EST
- Where
- Jackson County, Countywide
- Property damage
- $40,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
Water from Grasslick Run surrounded houses along old Route 21 near Fairplain. Water got into one home. Stationcamp Run flooded roads east of Ripley. Sycamore Creek also flooded roads northeast of Ripley. Later, strong rises occurred on Tug Fork and the main stem of Mill Creek.
Flood, Wirt
- When
- September 12, 11:00 PM EST to September 13, 3:00 AM EST
- Where
- Wirt County, Pee Wee
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.022, -81.379 (the zone’s center; the record gives no point)
Enoch Fork flooded Route 7.
Flood, Putnam
- When
- September 13, 12:30 AM EST to 3:00 AM EST
- Where
- Putnam County, Hurricane
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.509, -81.909 (the zone’s center; the record gives no point)
Five and Twenty Mile Creek flooded roads near Fraziers Bottom. Other roads were flooded across the northern portion of the county, toward the Jackson County line.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 12, 2006$1.8 million · 1 event
- Flash Flooding in Wisconsin, September 12, 2006$700,000 · 7 events
- High Surf in Alaska, September 12 to 13, 2006$130,000 · 1 event
- Flash Flooding in Indiana, September 12, 20062 events
- Coastal Flood in Delaware, September 12, 20062 events
- Flooding in Indiana, September 12, 20062 events
- Flash Flood in Texas, September 12, 2006$5,000 · 1 event
- High Surf in Florida, September 12, 20061 event
- Flash Flood in Arizona, September 12, 2006$10,000 · 1 event
- Flash Flood in Kentucky, September 12, 2006$2,000 · 1 event
- Flash Flood in Indiana, September 12, 20061 event
- Hail in Arizona, September 12, 20061 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530846, 5530848, 5530847.